5 doctors weighed in:

Is it ok to take my Ativan (lorazepam) for anxiety when I need it if I've been recently also been dealing with some depression?

5 doctors weighed in
Dr. Patricia Foster
Psychiatry
3 doctors agree

In brief: Check in..

Ativan (lorazepam) is commonly given for anxiety to be taken regularly and/or "as needed.
" Should be fine, but suggest you check with your prescribing doctor, who knows you best, to clarify directions and also to let him/her know about any recent depression.

In brief: Check in..

Ativan (lorazepam) is commonly given for anxiety to be taken regularly and/or "as needed.
" Should be fine, but suggest you check with your prescribing doctor, who knows you best, to clarify directions and also to let him/her know about any recent depression.
Dr. Patricia Foster
Dr. Patricia Foster
Thank
Dr. David Lipkin
Internal Medicine

In brief: Probably, but:

Taking Ativan (lorazepam) will relieve your anxiety but you should consult your physician to see if an antidepressant medication that also relieves anxiety would be appropriate for you.
Taking an occasional Ativan (lorazepam) isn't a problem, but if you find yourself taking it several times a day it can lead to what's called "drug tolerance" and the need to progressively increase the dose of Ativan (lorazepam) to relax.See comments

In brief: Probably, but:

Taking Ativan (lorazepam) will relieve your anxiety but you should consult your physician to see if an antidepressant medication that also relieves anxiety would be appropriate for you.
Taking an occasional Ativan (lorazepam) isn't a problem, but if you find yourself taking it several times a day it can lead to what's called "drug tolerance" and the need to progressively increase the dose of Ativan (lorazepam) to relax.See comments
Dr. David Lipkin
Dr. David Lipkin
Thank
1 comment
Dr. David Lipkin
The problem with benzodiazepine tranquilizers like Ativan(lorazepam)is that if you take it daily, especially several times a day, your brain can get used to its calming effect(it gets habituated--dependent-addicted) and if you miss a dose you start to get withdrawal feelings of anxiety. At that point you have to take it again, thinking your just having plain anxiety,but your having drug withdrawal
Get help from a real doctor now
Dr. Eric Weisman
Board Certified, Neurology
33 years in practice
9M people helped
Continue
111,000 doctors available
Read more answers from doctors